Solar protective clothing and sunscreen offer protection from the sun’s burning UV rays, but if you are taking certain medications, additional precautions may be necessary.
Increased sensitivity to sunlight is a side effect of many widely used prescription and over-the-counter drugs. Rapid and severe sunburns, hives, rashes and increased risk of skin cancer can result. Increased sensitivity to heat, which can lead to dehydration, is also a side effect of many common medications.
Assorted antibiotics, sulfa drugs, cold and allergy medicines and pain killers are among the medications that can make people more vulnerable to sun and heat. A number of medications used to treat acne, high blood pressure, heart disease, diabetes and cancer can also cause these side effects.
Common sun and heat sensitizing drugs and the conditions they treat include:
|Used For||Drug||Common Brands|
|May cause increased sun sensitivity|
|Acne, aging skin||Tretinoin||Avita|
|Irregular heart rhythm||Amiodarone|
|May cause increased heat sensitivity|
|Heart disease, hypertension||Timolol||Blocadren|
|May cause increased sun and heat sensitivity|
|Hypertension, heart failure||Chlorothiazide|
Protective steps to take when using these medications include avoiding direct sunlight during midday and scrupulous use of solar protective clothing, sunglasses and sunscreen. Limiting sun exposure throughout the day and limiting physical exertion may also be necessary.
If you have a job in construction that requires you to be outside or to engage in strenuous activity – inside or outside, ask your doctor about the possibility of adjusting the dosage or timing to minimize interference with your work responsibilities.
As with all medication, the more you know about it, the better. Read labels and drug insert packets. Bring your questions to your pharmacist or health care provider. When you understand the situations and circumstances that increase the likelihood of a medication reaction, you will be able to take precautions to minimize the risk.
[Janet Lubman Rathner]